MAUDE Adverse Event Report: SYNTHES MONUMENT CONICAL EXTRACTION DEVICE FOR THREADED WASHERS; SCREWDRIVERS

SYNTHES MONUMENT CONICAL EXTRACTION DEVICE FOR THREADED WASHERS; SCREWDRIVERS
Catalog Number 309.501
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Device history records review was completed for part# 309.501, lot# 7637974.Supplier: (b)(4)., release to warehouse date: (b)(6) 2014.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an arthroscopy procedure on (b)(6) 2017 for the attempted hardware removal of a synthes locking lateral proximal tibial plate and six (6)locking screws.It was reported that the devices were too close to the patient¿s skin and were bothering him.The original surgery was performed approximately ten (10) years ago at another hospital.It was reported that the plate and screws were intact prior to removal.During the surgery, after removing the first screw without any difficulty, the tip of the extraction instrument broke while attempting to remove the second screw that was reported as stripped.The surgeon was able to remove both broken pieces and it was confirmed that there were no other fragments.The surgeon initially tried several different screwdrivers to remove the screw and then switched to the extraction instrument.The exact length of delay in the surgery was unknown.It was reported that once the instrument broke, the surgeon did not take any further action.Therefore, the patient was closed with one plate and five (5) screws.Postoperative plans are for the patient to be seen by another surgeon for the removal of the remaining devices.There were no further issues reported and the patient was stable.(b)(4) captures the reason for the attempted hardware removal.Concomitant device: screwdriver (part# unknown, lot# unknown, quantity unknown).This report is for one (1) conical extraction device for threaded washers.This is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device.The conical extraction screw was returned and was confirmed to be broken in the threaded section in a spiral fracture pattern.The balance of the device is in good condition.A visual inspection and drawing review were performed as part of this investigation.The complaint condition of the broken conical extraction screw is confirmed.Replication of the complaint condition is not applicable as the device is already broken.The part numbers or part families of the alleged locking screws and tibia plate are unable to be definitively determined therefore further investigation is not possible.The conical extraction screw is included in the screw removal set.The following drawings were reviewed during investigation.Conical extraction device - 309_501.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The returned screw removal part is specifically designed to be able to remove screws which are stuck and require more torque that usual to remove, or screws which are damaged preventing them from being removed as usual.The nature of screw removal can expose the screw removal parts to excessive torques and off axis forces.Additionally the extractor must bite into the screw in order to successfully function.There were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONICAL EXTRACTION DEVICE FOR THREADED WASHERS
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6289577
Report Number1719045-2017-10065
Device Sequence Number885919
Product Code HXX
UDI-Device Identifier10886982185778
UDI-Public(01)10886982185778(10)7637974
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number309.501
Device Lot Number7637974
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/31/2017
Supplement Report FDA Received Date03/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN QUANTITY OF UNKNOWN SCREWDRIVERS
Patient Age34 YR
Patient Weight113